DEA El Paso Division warns of overdose cases, warns of mix with synthetic opioid

·2 min read

The U.S. Drug Enforcement Administration El Paso Division issued a safety bulletin on Saturday warning of a rash of overdoses in the area.

Nine patients have been hospitalized with drug overdose signs in the last day and a half (36 hours), DEA officials said Saturday evening. Most patients were taken to University Medical Center of El Paso.

There have been a total of 11 cases, if including the deaths of two men on Monday at a home in Northeast El Paso, the DEA said.

The DEA said the drugs might be mixed with a synthetic opioid after several instances in which people who used illicit drugs experienced overdose symptoms.

Officials said people who are experiencing drug overdose symptoms should call 911 immediately.

The warning comes after two men were found dead Monday in a home in Northeast El Paso. The men, who were brothers, are believed to have died of an accidental drug overdose, police said.

More: 1 pill can kill: El Paso sees large increase in fentanyl seizures, related overdose deaths

More: El Paso doctor accused of opioids mismanagement agrees to pay $350,000 settlement

The bodies were found in a home in the 4700 block of Joel Drive, police said. Their names have not been disclosed.

The address is in the Castner Heights neighborhood close to Diana Drive near Dyer Street.

Although officials did not identify the type of drug or drugs suspected in the recent overdoses, in a news release May 10, the DEA marked the first National Fentanyl Awareness Day.

It is an effort to educate people about the danger that fentanyl poses to the safety, health and national security of Americans, the DEA said.

“Fentanyl is flooding our communities in waves,” Greg Millard, special agent in charge of the DEA’s El Paso Division, said in the May 10 news release. “It’s the #1 killer of Americans under age 24. We must have open honest conversations with our loved ones about how even one experimentation can kill.”

Fentanyl is a synthetic opioid that is approximately 50 times more potent than heroin and 100 times more potent than morphine, the DEA said, adding it is inexpensive, widely available and highly addictive.

The DEA said drug traffickers are increasingly mixing fentanyl with other illicit drugs — in powder and pill form — to drive addiction and create repeat customers. Many people who are overdosing and dying don’t even know that they are taking fentanyl, the DEA said.

The Centers for Disease Control and Prevention estimates that in the United States, nearly 107,000 people died as the result of a drug overdose in the 12-month period ending November 2021.

Sixty-six percent of overdose deaths reportedly involved synthetic opioids such as fentanyl, the DEA said.

For more information on the dangers of fentanyl, visit DEA.gov/fentanylawareness.

This article originally appeared on El Paso Times: DEA El Paso Division warns of overdose cases, synthetic opioid mix